Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 55, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 4, 2007, 2:51 PM CDT for Jefferson County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2007, 2:51 PM CDT (19:51 UTC)
- Expired
- Jul 4, 2007, 3:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 2:37 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1411 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 041951 SVRTOP KSC087-042030- /O.NEW.KTOP.SV.W.0055.070704T1951Z-070704T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 251 PM CDT WED JUL 4 2007 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN NORTHEAST KANSAS... * UNTIL 330 PM CDT * AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR OZAWKIE...OR ABOUT 20 MILES NORTHEAST OF TOPEKA...MOVING SOUTHEAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... PERRY LAKE... PERRY STATE PARK... OSKALOOSA... MCLOUTH... LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3932 9517 3927 9560 3907 9552 3914 9518 $$
2 follow-up statements
000 WWUS53 KTOP 042014 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 314 PM CDT WED JUL 4 2007 KSC087-042030- /O.CON.KTOP.SV.W.0055.000000T0000Z-070704T2030Z/ JEFFERSON- 314 PM CDT WED JUL 4 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR SOUTHERN JEFFERSON COUNTY... AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PERRY LAKE...OR ABOUT 19 MILES NORTHEAST OF TOPEKA... MOVING SOUTHEAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... PERRY STATE PARK...OSKALOOSA AND MCLOUTH. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3925 9516 3919 9558 3907 9552 3914 9518 $$
000 WWUS53 KTOP 042026 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 326 PM CDT WED JUL 4 2007 KSC087-042036- /O.EXP.KTOP.SV.W.0055.000000T0000Z-070704T2030Z/ JEFFERSON- 326 PM CDT WED JUL 4 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JEFFERSON COUNTY WILL EXPIRE AT 330 PM CDT... AT 326 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3925 9516 3919 9558 3907 9552 3914 9518 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:07 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 4, 12:07 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1207 PM CDT WED JUL 4 2007 .PREV DISCUSSION /348 AM WED JUL 4/... LATEST WATER VAPOR AND RADAR SHOWING VORT MAX/POSSIBLE MCV DROPPING SOUTHEAST THROUGH SOUTHWEST NE WITH ASSOCIATED CLUSTER OF CONVECTION MAKING A RUN TOWARDS THE NORTH CENTRAL COUNTIES OF THE CWA. A SHORTWAVE TROUGH EXTENDS NORTHEAST FROM THE CONVECTION INTO THE UPPER MS VALLEY. THIS PORTION OF THE TROUGH IS HELPING TO PUSH A COLD FRONT SOUTHWARD ACROSS EASTERN NE WITH SCT CONVECTION ALONG IT. AN OUTFLOW BOUNDARY PUSHING EASTWARD TOWARDS NORTHCENTRAL COUNTIES IS AIDING EASTWARD PROGRESS OF CONVECTION...BUT WARMER TEMPS ALOFT IS WEAKENING IT AS WELL. WILL KEEP HIGHER POPS THIS MORNING ACROSS THE NORTHERN CWA IN CLOSER PROXIMITY TO CNTRL KS CONVECTION AND WHICH WILL BE IMPACTED EARLY THIS MORNING WITH FROPA. CLOUD COVER WITH CONVECTION TO THE NORTH AND WEST WILL LIMIT HEATING THIS MORNING...BUT MID LEVEL COOLING WILL ALSO WEAKEN CAPPING ACROSS THE NORTH AND STEEPEN LAPSE RATES SO ADDITIONAL DEVELOPMENT ALONG THE FRONT BEFORE NOON IS POSSIBLE WITH SHORTWAVE APPROACHING. THIS WILL BE THE TREND SOUTHWARD ACROSS THE CWA INTO THE AFTERNOON WITH HEATING AND FURTHER DESTABILIZATION...BUT CONVECTIVE TRENDS ACROSS THE NORTHERN COUNTIES SHOULD BE DECREASING AS THE AFTERNOON PROGRESSES. ALTHOUGH INSTABILITY IS STRONG...LACK OF STRONGER SHEAR WOULD SUGGEST THAT SEVERE THREAT WILL BE LIMITED...WITH STRONG GUSTY WINDS...BRIEF VERY HEAVY RAIN AND MAYBE SOME HAIL WILL BE THE PRIMARY THREATS. DO NOT EXPECT ANY HEAVY RAINFALL TO BE PROLONGED ENOUGH OR WIDESPREAD ENOUGH TO WARRANT A WATCH ACROSS THE SOUTHERN PORTIONS OF THE CWA WHERE FLOODING RECENTLY OCCURRED. FOR TONIGHT...AS FRONT MOVES SOUTHWARD THE BETTER CHANCES FOR CONVECTION WILL SHIFT TO THE SOUTHERN CWA...MAINLY IN THE EVENING BEFORE SUNSET. HAVE REMOVED POPS ACROSS THE NORTHERN CWA...THEN WENT DRY ALL AREAS FOR THURSDAY AS DRIER AIR TRIES TO EDGE INTO THE CWA AND FOCUS FOR PRECIP CHANCES ACROSS THE SOUTH DIMINISHES. FEW CHANGES MADE TO TEMPS TONIGHT OR ON THURSDAY WITH LIGHT WINDS IN THE WAKE OF THE WEAK FRONT. WITH MORE SUN AND WARMER 850 TEMPS MANY AREAS...HIGHS INTO THE LOWER 90S MOST AREAS LOOKS GOOD. AS UPPER RIDGE IN THE WESTERN U.S. BUILDS EASTWARD INTO THE WEEKEND AND WARMER TEMPS ALOFT ADVANCE EASTWARD AS WELL...HIGHS IN THE 90S THROUGH THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK IN THE CURRENT LOOK ON TRACK. LITTLE OF NO CHANGE MADE TO FORECAST BEYOND SATURDAY. && .AVIATION...UPDATED MAIN CHALLENGE WITH FCST IS WHETHER TO INCLUDE TS. 17Z SFC ANALYSIS INDICATES FRONTAL BOUNDARY IS SOMEWHERE IN THE VCNTY OF THE KS RIVER. AN OUTFLOW BOUNDARY HAD PUSHED AHEAD EARLIER THIS MORNING. WITH MOST OF THE LOW LEVEL CONVERGENCE ALONG THIS OUTFLOW...CU FIELD HAS DEVELOPED ACROSS EAST CENTRAL KS. THIS MAY BE WERE THE MORE ORGANIZED CONVECTION TAKES PLACE...NEAR THE I-35 CORRIDOR. THEREFORE WILL CONTINUE WITH VCTS ONLY AT FOE...TOP AND MHK. GIVEN CAPES GREATER THAN 2000 J/KG...WOULD EXPECT DECENT INTENSITY WITH VSBY FALLING TO AROUND 1SM AND CIGS BETWEEN 2-3 KFT WITHIN THE TS. LIGHT WINDS THROUGH THE DEPTH OF THE TROPOSPHERE WOULD YIELD MEAN STORM MOTIONS OF ABOUT 36008KT. WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 4, 4:33 AM CDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 433 AM CDT WED JUL 4 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-050945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 433 AM CDT WED JUL 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY AND PRIMARILY FOR AREAS SOUTH OF I 70 THIS EVENING. ALTHOUGH LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARD WITH ANY THUNDERSTORMS... GUSTY WINDS AND SOME SMALL HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jul 4, 1:42 PM CDT, 1 hour 9 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 142 PM CDT WED JUL 4 2007 KSZ022-023-041915- POTTAWATOMIE-RILEY- 142 PM CDT WED JUL 4 2007 THROUGH 215 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 10 MPH ACROSS PORTIONS OF SOUTHERN RILEY AND SOUTHWESTERN POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS IN EXCESS OF 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE MANHATTAN...ST. GEORGE AND WAMEGO. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Jul 4, 1:57 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
157 PM CDT WED JUL 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 5 N EMMETT 39.38N 96.06W
07/04/2007 E1.00 INCH POTTAWATOMIE KS LAW ENFORCEMENT
REPORTED BY A ST MARYS PD SPOTTER.
&&
WOLTERSSpecial weather statement, Jul 4, 2:01 PM CDT, 50 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 201 PM CDT WED JUL 4 2007 KSZ022>024-038-039-041945- JACKSON-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE- 201 PM CDT WED JUL 4 2007 THROUGH 245 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE SOUTHEAST AT 10 MPH ACROSS PORTIONS OF JACKSON...RILEY... POTTAWATOMIE...SHAWNEE AND WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE BELVUE...DELIA AND ST. MARYS. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 317 AND 330 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 1:26 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 34 min |
| Jul 4, 2:28 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 32 min |
| Jul 4, 2:34 PM CDT | Tornado Warning | TOP | Jackson, Shawnee | 11 min |
| Jul 4, 3:02 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 28 min |
| Jul 4, 3:31 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.